Is there anything I can do about this?
Pain - taking 300 mg of neurontin for 3 weeks. Can it cause me to lose my sense of taste & smell?
Question posted by emshick on 19 June 2011
Last updated on 21 October 2019 by Dennmai
I used to be on 1800mg per day (600mg 3x's daily) for about 18 months plus a few months gradually building up to that amount and gradually weening off of it. Terrible, terrible stuff. I have been off of them for about 9 months now. My taste buds are shot. And no improvement whatsoever since getting off of them. Even water tastes terrible. Sweet things are by far the worst. Sweet, sugary things taste like a sour vinegary type of taste. It never did affect my sense of smell however.
The pulmonologist who put me on this said with a serious, straight face that my taste would return gradually over a few months. Well, I'm well past that and not one bit of improvement. I feel for everyone out there who went through the same thing. And I'm still excited in anticipation of that remote possibility of my taste coming back to me one day. I may try the one person's suggestion about taking a magnesium supplement. What do I have to lose at this point? All the best to everyone.
I know this is a very long time after this post, but YES it has changed my sense of smell and taste. I smell and taste something like acetone crossed with sulfur or even an insecticide. The worst things are fatty meats and people with BO. My coffee even taste like it. I am on 1200 mg a day and it is just horrible. It's like being pregnant with an above average sense of the gross smells. I feel so sick sometimes depending on how strong it is. I will try the magnesium, thank you to those that posted that. I found this site searching and waiting for the words "cancer" to pop up. That is how bad it is for me. I enjoy cooking and this has been really hard. I am in so much pain though and this truly helps the pain. I just have to wonder what is the thing that matters most. Good luck everyone!
I have been taking neurontin for four months now, currently at 1500 mg a day. Along with most of the other side effects, I've recently started to lose my taste of food, or it will taste odd - and like another commenter said, I've lost my enthusiasm for coffee. It has just started for me so I haven't had on and off episodes of this yet but I sure hope the off will start soon. I'm supposed to be on this for a year for nerve pain caused by a herniated disc in my back. I'm really glad to hear that I'm not alone with this.
Neurontin absolutely destroyed my sense of taste. I'd been on a low dose for a couple of weeks before it happened. It hit me suddenly at a Chinese restaurant of all places. I thought they'd forgotten to season it and sent it back. The new plate was just as tasteless. My friend tasted it and said it was fine. My taste didn't return until I stopped taking it. I started another med and am perfectly fine. So, you aren't alone if this has happened to you!
I thought I was the only one!!! My sense of taste is horrible! It keeps coming on and off. I just opened a can of pineapple that usually tastes amazing and it had almost no taste or a very faint taste. I’m on 300mg capsules once every 8 hours. I’m on it for my nerve pain. Started in March. I also get very bad headaches if I don’t take it on time. I’m miserable on it and miserable without it.
Started Gabapentin one month ago at low dose and these past few days have noticed a reduction in my sense of taste - I don't enjoy my morning coffee any more! I'm on a low dose and am going to stop it as it is not essential. I also recently started an aromatase inhibitor (oestrogen blocker) following a diagnosis of breast cancer but haven't found anything to suggest they could be responsible despite their name!
I have been in large doses of gabapentin for over year now. I recently added to that amount. I am now at between 1800-2400 mg. There is no doubt in my mind that it affects your smell and taste. For me it has affected my taste more than smell. What I don’t know yet, is if it comes back when you take stop taking medication. I’d be very interested in hearing back from anybody that has had experience of coming off the medication. I will not be able to do that for at least another 6 to 9 months and I’m curious.
I am on gabapentin 600 mg twice a day. I too have noticed the change in taste or loss thereof and as for smell, I feel like everything smells different and not in a good way. I had been on numerous medications a year ago and when withdrawing from them, I noticed everything smelled horrible, but the only medication that I let my doctor keep me on was the Neurontin. Some days things seemed to go back to a normal smell, but I always felt like after I had taken the Neurontin that the odd smells would return. One thing I've noticed is that especially an almost unexplainable smell of almost like an alcohol/medicine odor pulling from soaps, shampoos, perfumes... I wonder if it could be a result of how Neurontin works by attaching to the magnesium in our systems. I experimented by taking a magnesium supplement and it seemed to make my sense of smell "normal", versus being sensitive.
I almost felt that taking the supplement somehow enhanced the pain relieving capabilities that the Neurontin was originally prescribed to manage. I do not know if my post will help anyone else here, but after I had a realization that I was not the only person posing this question, I felt the need to share my own personal experience. Magnesium is sold over the counter, so if you want to try and see if you get the same response I did, I would love to see if anyone has the same reaction I had to replacing the magnesium that Neurontin attached itself to...
I don't have any facts to back this up but I would not doubt it a bit that Neurontin could be causing this. I have heard it cause many things and anytime you are scrambling nerves (which is what Neurontin does) you don't know what might happen. I had a terrible time finding words when I was on it - the word would be on the tip of my tongue but I would have to describe it - just couldn't get it out. You are on a very low dose of Neurontin so there is an easy way to find out if it is causing your symptoms: stop taking it for a couple of days and see of your senses come back. Now I don't know why you are on it, so be sure to check with your doctor to see if it is ok to stop for a bit. Take care -
Hi emshick, sorry no one has answered your question yet. It's Fathers Day & things tend to get a little slow on Holidays around here! I just checked out all the side effects for patient & professionals ,plus my husband has been taking it at 1200mg for years. I see no such side effect nor does my husband concur,. That does not mean you are not having a reaction & you should discuss this with your doctor tomorrow. If you feel any swelling of the throat or chest where you are having trouble breathing or swallowing do not wait. Go to the ER ASAP!This would be a severe reaction. Do you mind me asking what you are on neurontin for as 300mg is a small starting dose? This is usally increased gradually, but if you are having problems, they could give you a different med such as Lyrica. I would suggest you go to the "Drugs A to Z" at the top of the page & thoroughly read about Neurontin. Just clik it & click letterr N.
neurontin is usually listed right there as it is a frequently used drug. That's how I looked it up for the side effects. This may help you decide if you want to continue or if you may have other side effects you did not realize. Hope this has been helpful...
- Neurontin uses and safety info
- Neurontin information for Healthcare Professionals (includes dosage details)
- Side effects of Neurontin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.